Alabama, 2002Hail in Alabama, March 12, 2002
March 12, 2002 · NWS BMX · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 12, 11:30 AM CST, 2 hours 55 minutes earlier.
Area forecast discussion, Mar 12, 11:30 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1130 AM CST TUE MAR 12 2002
LATEST WATER VAPOR SATELLITE LOOP INDICATES UPPER LOW MOVING INTO SW
MS ATTM...AND PROJECTED MOVEMENT ALMOST DUE EAST. SURFACE
REFLECTION OF UPPER SYSTEM JUST SLIGHTLY SOUTHEAST BETWEEN MSY AND
MCB. INVERTED TROUGH STRETCHES NE ACROSS TN VLY WITH WARM FRONT
ACROSS SOUTHERN THIRD OF AREA.
LINE OF CONVECTION SEEN ON LOCAL RADARS NEAR GADSDEN...SOUTHWARD
TO THE GULF COAST. STRONGEST ACTIVITY FROM MGM SOUTHWARD INTO WARM
SECTOR. POSSIBILITY OF ADDITIONAL DEVELOPMENT THIS AFTERNOON AS
COLD POCKET MOVES INTO THE AREA FROM THE WEST.
WILL ADJUST THE TEMPS SLIGHTLY ALL AREAS. POPS WILL BE LOWERED A BIT
FOR AREAS W AND NW AND INCREASED SE. WILL ALSO MENTION HEAVY
RAINFALL SE. UPDATE OUT SHORTLY.
.BHM...NONE.
75
In the hours before
Special weather statement, Mar 12, 1:30 PM CST, 55 minutes before
ALZ001>050-122045-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST TUE MAR 12 2002
A SURFACE LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS ALABAMA THIS
AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE POSSIBLE GENERALLY
SOUTHEAST OF A LINE FROM LINDEN...TO SELMA...TO ECLECTIC...TO
ROANOKE. THE MAIN THREAT WITH THESE STORMS WILL BE HAIL UP TO ONE
INCH IN DIAMETER...AND STRONG DAMAGING WINDS.
THE RAIN AND THUNDERSTORMS WILL BEGIN TAPERING OFF ACROSS NORTH
AND CENTRAL ALABAMA...LATE THIS AFTERNOON FROM WEST TO EAST.
STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA
WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS
LATER THIS AFTERNOON...ESPECIALLY IN SOUTHEAST ALABAMA.
Local storm report, Mar 12, 1:43 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CST TUE MAR 12 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1225 PM GRADY AL WIND DAMAGE
03/12/02 MONTGOMERY CARPORT BLOWN ONTO HOUSE
ROOF. NUMEROUS TREES AND
POWER LINES DOWN.
1250 PM DADEVILLE AL WIND DAMAGE
03/12/02 TALLAPOOSA NUMEROUS TREES AND POWER
LINES DOWNHail, Chambers
- When
- March 12, 2:25 PM CST
- Where
- Chambers County, 9 mi S of Lafayette
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 32.767, -85.383
Golfball size hail was reported south of Lafayette near the Chambers and Lee county line.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 12, 20021 death · 1 event
- Lightning Strike in Louisiana, March 12, 2002$10 million · 1 event
- Hail and Damaging Winds in Florida, March 12, 2002$377,000 · 0.75 in hail · 5 events
- Damaging Winds in Georgia, March 12, 2002$101,000 · 2 events
- Hail and Damaging Winds in Florida, March 12, 2002$30,000 · 0.75 in hail · 4 events
- Damaging Wind in Florida, March 12, 2002$20,000 · 50 kt wind · 1 event
- Dense Fog in Oklahoma, March 12, 20029 events
- High Surf in California, March 12, 20021 injured · 1 event
- Hail in Mississippi, March 12, 20020.88 in hail · 8 events
- Hail in Georgia, March 12, 20021.75 in hail · 6 events
- Heavy Snow in Idaho, March 12 to 13, 20025 events
- Hail in Texas, March 12, 20020.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284525.